Does Lisinopril Cause Dry Mouth?

Lisinopril, an ACE-Inhibitor, is associated with dry mouth, also known as xerostomia.

Question

My question is about lisinopril. I have been taking it for about three years. My questions are as follows: Does lisinopril cause dry MOUTH? I know it causes dry cough, but how about dry mouth? Can it take awhile for dry mouth to show up? If indeed it is the lisinopril, is there an alternate that will not cause dry mouth? If I get off the lisinopril, how long before the dry mouth will go away?

Asked by Rob On Oct 22, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Oct 22, 2018

Pill Q MarkOverview

As you stated, lisinopril, an ACE-Inhibitor (angiotensin converting enzyme inhibitor), is well known to cough a dry cough. What is less well known is that it is also associated with xerostomia, also known as 'dry mouth'.


Dry mouth is listed as a side effect in the prescribing information for Zestril (the brand name of lisinopril), although the incidence is relatively low (1). Nevertheless, a variety of studies have reported that dry mouth is a potential side effect of all ACE-Inhibitors (2, 3).


Lisinopril Dry Mouth

Dry mouth most commonly results from an inadequate flow of saliva, but the exact mechanism behind how lisinopril causes it isn't well known. While certainly bothersome, there are additional complications of dry mouth, which include:

  • Increased incidence of dental caries
  • Halitosis (bad breath)
  • Thrush
  • Trouble chewing and swallowing food
  • Difficulty speaking or falling asleep


Unfortunately, it can sometimes be difficult to find alternative medications that may be better tolerated when it comes to reducing the incidence of dry mouth. In fact, studies have reported that nearly 80% of the most commonly prescribed medications can cause dry mouth (3). The most common culprits include:

  • Anticholinergics
  • Antidepressants
  • NSAIDs (e.g. ibuprofen)
  • Opioids
  • Benzodiazepines
  • Antihypertensives (e.g. beta-blockers, calcium channel blockers, and ACE inhibitors)


What To Do?

Aside from dose adjustments or a change in medication, there are some strategies that may help reduce the incidence of dry mouth from lisinopril:

  • Take it earlier in the day as less saliva is produced in the evening. Be sure to speak with your doctor first however before changing the time of administration.
  • Avoid alcohol containing mouthwashes or beverages.
  • Avoid caffeine and tobacco.
  • Drink fluids throughout the day.
  • Chewing sugar-free gum or sucking on sugar-free candy can stimulate salivation.
  • Add-on medications (e.g. Evoxac, Salagen) may help increase saliva production.


Additional Information

To answer the questions in your inquiry specifically:


Does Lisinopril Cause Dry Mouth:

Yes, it can cause dry mouth, as discussed above.


Can Dry Mouth With Lisinopril Occur Later In Therapy?

Yes, it is certainly possible. There is a lack of data on the subject, especially concerning the mechanism behind the side effect. It has been theorized that lisinopril can cause changes in 'zinc chelation' or inhibit 'gustin', which could potentially happen after having been on lisinopril for a few months/years (4, 5). 


Are There Alternative Drug Options?

Most anti-hypertensives are at least mildly associated with dry mouth. It may be beneficial to try a different drug, either in a different class of medication or within the ACE-Inhibitor class. There isn't enough data to suggest how changing medication may reduce the risk of the side effect occurring.


One class of drugs, that work in a similar manner to ACE-Inhibitors that may be a viable option, are ARBs (Angiotensin Receptor Blockers). While they are still associated with dry mouth, the incidence appears to be less. Be sure to talk to your doctor regarding whether or not trying a new medication may be helpful.


How Long Will It Take For Saliva Production To Return After Discontinuing Lisinopril?

Most drug-induced taste disturbances, including with lisinopril, are not permanent. In the vast majority of cases, recovery to normal saliva production can take anywhere from a few days to a few months after the offending drug is discontinued (6, 7, 8).

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor Of Pharmacy degree in 2010. He has been featured in several publications including the Huffington Post as well as a variety of health and pharmacy related blogs. Please feel free to reach out to him directly if you have any questions or want to connect! [email protected]; Office: 716-389-3076

Comments

Recent Questions